bipolar disorder, Dr. Paul Markovitz  Q. My son's diagnosis is a mild -moderate learning disability/ affective disorder which has turned into rapid cycling bipolar disorder. He now takes Gabapentin, Quetiapine, Sodium Valproate, Procyclidine and quite a few others when he has a manic episode. I asked you if there was any possibility of this condition stabilizing in the future - he is 23 - but because he rapid cycles it seems the drugs cannot be withdrawn. I just wondered if this sort of problem was treated any differently in the States. I feel sure that drugs are used far too much just to manage the problem. I appreciate it's difficult managing mania, but at times I feel his agitation is part of his basic development problem and because he's incarcerated in a small room with no structured distractions I see this as adding more frustration in him.

  A. My personal philosophy is to try and change things that are not working. Many rapid cyclers (but not by any means all), have a form of borderline personality disorder, which can manifest itself as a primarily affective disorder. If his current interventions are not effective, I would probably add on either nefazodone (which has many similarities to quetiapine) to 500 mg at bedtime or venlafaxine to 300 or 450 mg in the morning. The latter is more risky, and I would try the nefazodone first. Nefazodone could help a great deal with agitation and aggression, and has a very low likelihood of inducing mania.